Alert archive / Mississippi / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 322, NWS Jackson, MS

May 3, 2000Holmes County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 3, 2000, 4:45 AM CDT for Holmes County, Mississippi. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2000, 4:45 AM CDT (09:45 UTC)
Expired
May 3, 2000, 5:30 AM CDT
In force
45 min
Issued by
NWS Jackson, MS
Area
Whole counties

County Holmes County, MS

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 9.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2000-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 99 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2000-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
99 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1372 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 030945
SVRJAN
MSC051-031030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
445 AM CDT WED MAY 3 2000

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOLMES COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 530 AM CDT

* AT 445 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTH OF TCHULA...OR ABOUT 14 MILES
  NORTHEAST OF YAZOO CITY...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR LEXINGTON AT 505 AM CDT

HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

62

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:30 AM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 3, 3:30 AM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 AM CDT WED MAY 3 2000

LATEST SURFACE ANALYSIS SHOWS STATIONARY BOUNDARY STRETCHING FROM
NEAR THE GA/SC BORDER AND UP THROUGH CENTRAL TX. DEWPOINTS OVER THE
SW CORNER OF THE STATE ARE IN THE UPPER 60S...WHILE ELSEWHERE THEY
RANGE FROM THE LOWER TO MID 60S. 88D SHOWING A LARGE AREA OF SHOWERS
AND THUNDERSTORMS MOVING EAST OVER CENTRAL LA AT THIS TIME.

MODELS ARE AGAIN IN FAIRLY GOOD AGREEMENT THIS RUN. HIGH PRESSURE
WILL STAY OFF TO OUR EAST. 500 MB LOW IN SOUTH CENTRAL OK WILL
CONTINUE TO MEANDER EAST ALONG THE TX/OK BORDER THROUGH LATE
THURSDAY. SLIGHT DIFFERENCES IN THE MODELS AGAIN OCCUR WITH THE
TIMING AND PLACEMENT OF SHORTWAVE ENERGY ROUNDING THE BASE OF THE
TROF IN TEXAS.

GULF MOISTURE WILL CONTINUE TO BE BROUGHT INTO THE REGION BY THE
SOUTHERLY/SOUTHEASTERLY WINDS WITH THE AXIS OF GREATEST MOISTURE
ALONG AND WEST OF THE MS RIVER.  THE GREATEST AMOUNTS OF INSTABILITY
WILL BE OVER THE SOUTHWESTERN ZONES...WHICH ARE CLOSEST TO THE COLD
POOL...AND EJECTING SHORTWAVES.  LI/S AVERAGE AROUND -3 TO -6 AND
CAPES RANGE ANYWHERE FROM 1000 TO 1500 J/KG. MAIN FOCUSING AGENT FOR
INITIATION OF CONVECTION WILL BE OLD OUTFLOW BOUNDARIES. IN
COORDINATING WITH KLIX...HAVE DECIDED TO  MENTION POSSIBILITY OF
SEVERE STORMS IN THE SOUTHWESTERN ZONES TODAY. SPC HAS THIS AREA IN
SLIGHT RISK.

WITH NO OTHER SPECIFIC FOCUSING AGENT OTHER THAN OLD
BOUNDARIES...WILL MENTION ONLY CHANCE POPS FOR THE LATTER TWO
PERIODS OF PACKAGE. LOOKING AT GUIDANCE...NUMBERS ARE FAIRLY CLOSE
AND WILL NOT STRAY TOO MUCH. HIGHEST POPS WILL BE IN THE WEST AND
DECREASE EASTWARD. TEMPS LOOK OK.

QPF DISCUSSION: SCATTERED SHOWERS AND STORMS IN NE CWFA WILL MOVE
OUT SOON. HOWEVER...MORE IMPULSES RIDE UP IN SWLY FLOW WITH A FEW
BOUNDARIES AROUND. AVN LOOKS BEST AMONGST MODELS ON QPF...YET
AMOUNTS LOOK TOO LIGHT WITH PRECIPITABLE WATERS INCHING TOWARDS 1.4
INCHES AND FAIRLY UNSTABLE ATMOSPHERE IN PLACE. WILL LEAN TOWARDS
MORE ROBUST HPC BASIN AMOUNTS WITH HIGHEST AMOUNTS WESTERN SECTIONS
(0.50-1.00)...TRENDING DOWN TOWARDS THE E/NE CWFA (0.10-0.25).
CONF:IDENCE WILL BE MARGINAL DUE LACKING LOW LEVEL FOCUS.

CURRENT EXTENDED LOOKS FINE.

JAN 79/64 81/62 6443
MEI 82/62 82/62 4332

.JAN...
MS...NONE.
AR...NONE.
LA...NONE.
32/05

In the hours before

Local storm report, May 3, 1:10 AM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
110 AM CDT WED MAY 03 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0740 PM    BOND                      MS   .75 INCH HAIL
05/02/00   NESHOBA                        NESHOBA EOC REPORTED DIME
                                          SIZED HAIL NEAR BOND.

0919 PM    WEST PT                   MS   .88 INCH HAIL
05/02/00   CLAY                           CLAY EOC REPORTED NICKEL
                                          SIZED HAIL AND TREES DOWN.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:40 PM CDTSevere Thunderstorm WarningJANNeshoba35 min
May 2, 8:35 PM CDTSevere Thunderstorm WarningJANWinston25 min
May 2, 9:15 PM CDTSevere Thunderstorm WarningJANClay30 min
May 2, 10:45 PM CDTSevere Thunderstorm WarningJANHinds, Yazoo45 min
May 2, 11:32 PM CDTSevere Thunderstorm WarningJANMadison28 min
May 3, 2:17 PM CDTSevere Thunderstorm WarningJANCopiah28 min
May 3, 2:48 PM CDTSevere Thunderstorm WarningJANRankin42 min
May 3, 3:36 PM CDTSevere Thunderstorm WarningJANHinds39 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.